Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2012, 12:38 AM CDT for 4 counties in Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2012, 12:38 AM CDT (05:38 UTC)
- Expired
- Oct 22, 2012, 1:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 1:25 AM CDT | HAIL 1 | Wink, TX | LAW ENFORCEMENT REPORTED NICKEL TO QUARTER SIZE HAIL AT HIS PLACE OF RESIDENCE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3666 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS54 KMAF 220538 SVRMAF TXC301-389-475-495-220630- /O.NEW.KMAF.SV.W.0229.121022T0538Z-121022T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1238 AM CDT MON OCT 22 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOVING COUNTY IN WEST TEXAS... WARD COUNTY IN WEST TEXAS... SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS... EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 130 AM CDT * AT 1236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PECOS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... PYOTE... WICKETT... LAT...LON 3192 10315 3144 10283 3124 10348 3159 10366 TIME...MOT...LOC 0538Z 239DEG 25KT 3143 10346 $$
1 follow-up statement
394 WWUS54 KMAF 220558 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1258 AM CDT MON OCT 22 2012 TXC301-389-475-495-220630- /O.CON.KMAF.SV.W.0229.000000T0000Z-121022T0630Z/ LOVING TX-WARD TX-WINKLER TX-REEVES TX- 1258 AM CDT MON OCT 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR EAST CENTRAL REEVES...SOUTHWESTERN WINKLER...WARD AND SOUTHEASTERN LOVING COUNTIES... AT 1254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF PYOTE...OR ABOUT 18 MILES NORTHEAST OF PECOS...MOVING NORTHEAST AT 35 MPH. PERSONS TRAVELING ON I-20 SHOULD NEAR PYOTE WILL ENCOUNTER THIS STORM. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PYOTE... WICKETT...WINK AND THORNTONVILLE. LAT...LON 3192 10315 3144 10283 3124 10348 3159 10366 TIME...MOT...LOC 0557Z 239DEG 31KT 3157 10322 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT SUN OCT 21 2012 .DISCUSSION... SEE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT AFTER 06Z FOR ALL OF THE TERMINALS. MOST LIKELY AREAS TO SEE THUNDERSTORMS WILL BE MAF AND INK. LOW CEILINGS WILL BE POSSIBLE FOR MAF MONDAY MORNING. WINDS WILL BE FAIRLY LIGHT OUT OF THE SOUTH TO SOUTHWEST AND WILL BECOME VARIABLE OVERNIGHT. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 80
Hazardous weather outlook, Oct 21, 5:00 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 PM CDT SUN OCT 21 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 500 PM CDT SUN OCT 21 2012 /400 PM MDT SUN OCT 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM SOUTHEAST NEW MEXICO AND THE VAN HORN REGION... ACROSS THE TRANS PECOS... EXTENDING EAST THROUGHOUT THE PERMIAN BASIN. SOME OF THESE STORMS MAY BE STRONG WITH ONE OR TWO BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON WEDNESDAY MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT WILL RESULT IN INCREASED FIRE WEATHER CONCERNS OVER SOUTHEAST NEW MEXICO... THE TRANS PECOS AREA... AND THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS THE UPPER TRANS PECOS OR PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 21, 10:31 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1031 PM CDT SUN OCT 21 2012 TXZ057-074-080-220400- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 1031 PM CDT SUN OCT 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTHWESTERN PRESIDIO...SOUTH CENTRAL CULBERSON AND WESTERN JEFF DAVIS COUNTIES UNTIL 1100 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 1030 PM CDT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3105 10452 3071 10410 3046 10461 3067 10481 TIME...MOT...LOC 0330Z 227DEG 39KT 3066 10457
Special weather statement, Oct 21, 10:59 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1059 PM CDT SUN OCT 21 2012 TXZ074-080-220430- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 1059 PM CDT SUN OCT 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 1130 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTH OF KENT AT 1058 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3111 10419 3072 10388 3060 10439 3083 10453 TIME...MOT...LOC 0358Z 242DEG 34KT 3078 10430
Special weather statement, Oct 21, 11:27 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1127 PM CDT SUN OCT 21 2012 TXZ058-067-074-075-220515- PECOS-WARD-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 1127 PM CDT SUN OCT 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL JEFF DAVIS...NORTHWESTERN PECOS...REEVES...SOUTHEASTERN CULBERSON AND WEST CENTRAL WARD COUNTIES UNTIL 1215 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF TOYAVALE AT 1126 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. GUSTY WINDS WILL BE THE PRIMARY THREAT WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3161 10348 3103 10304 3067 10404 3109 10437 TIME...MOT...LOC 0426Z 238DEG 38KT 3094 10401
Special weather statement, Oct 22, 12:15 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1215 AM CDT MON OCT 22 2012 TXZ058>060-067-075-220600- LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS- 1215 AM CDT MON OCT 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN LOVING... SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES UNTIL 100 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF TOYAH AT 1214 AM CDT...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3185 10358 3134 10289 3096 10361 3134 10404 TIME...MOT...LOC 0514Z 234DEG 30KT 3130 10367
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 10:31 PM CDT | Special Weather Statement | MAF | Jeff Davis | 29 min |
| Oct 21, 10:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Oct 21, 11:27 PM CDT | Special Weather Statement | MAF | Reeves | 48 min |
| Oct 22, 12:15 AM CDT | Special Weather Statement | MAF | Reeves | 45 min |
| Oct 22, 1:10 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 50 min |
| Oct 22, 1:51 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 54 min |
| Oct 22, 2:47 AM CDT | Special Weather Statement | MAF | Dawson, Martin | 28 min |
| Oct 22, 3:36 AM CDT | Special Weather Statement | MAF | Andrews, Borden, Dawson, Howard, Martin | 39 min |
| Oct 22, 4:32 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Martin, Scurry | 58 min |
| Oct 22, 5:22 AM CDT | Special Weather Statement | MAF | Andrews | 23 min |
| Oct 22, 5:35 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Martin | 55 min |
| Oct 22, 5:50 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 14 min |
| Oct 22, 6:05 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Howard, Martin | 55 min |
| Oct 22, 6:32 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 58 min |
| Oct 22, 6:59 AM CDT | Special Weather Statement | MAF | Borden, Howard | 46 min |
| Oct 22, 7:02 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 58 min |
| Oct 22, 7:12 AM CDT | Special Weather Statement | MAF | Glasscock | 63 min |
| Oct 22, 7:54 AM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Oct 22, 8:06 AM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 22, 8:35 AM CDT | Special Weather Statement | MAF | Mitchell | 25 min |
| Oct 22, 9:01 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
| Oct 22, 9:31 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.